Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 32, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 2003, 3:41 AM CDT for Clark County, Meade County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 3:41 AM CDT (08:41 UTC)
- Expired
- May 14, 2003, 4:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1141 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
644 WUUS53 KDDC 140841 SVRDDC KSC025-119-140930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 341 AM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLARK COUNTY IN SOUTHWEST KANSAS SOUTHERN MEADE COUNTY IN SOUTHWEST KANSAS * UNTIL 430 AM CDT * AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF ENGLEWOOD...OR ABOUT 10 MILES SOUTHEAST OF MEADE STATE PARK...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED ENGLEWOOD AT 405 AM CDT ACRES AT 415 AM CDT SITKA AT 430 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS. LAT...LON 3716 10041 3702 10042 3701 9956 3718 9955 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:59 AM CDT, 42 minutes earlier.
Area forecast discussion, May 14, 2:59 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION...FINAL DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 AM CDT WED MAY 14 2003 DAYS 1-2... UPPER LOW WAS LOCATED JUST OFF THE CALIFORNIA COAST THIS MORNING. NORTHERN STREAM WESTERLIES WERE BUILDING SOUTHWARD IN THE EASTERN PACIFIC AND WILL HELP KICK THE UPPER LOW EASTWARD OVER THE NEXT 72 HOURS. ALTHOUGH THE WARM SECTOR AND ASSOCIATED SEVERE, SURFACE BASED CONVECTION WILL STAY TO THE SOUTH IN WEST TX, STRONG WARM ADVECTION NORTHEAST OF THE UPPER SYSTEM WILL LEAD TO WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ACROSS WESTERN KANSAS. WE IGNORED THE 00Z ETA SINCE THIS MODEL PERFORMS POORLY UNTIL SYSTEMS COME ONSHORE. THE ETA SHOULD HAVE A MUCH BETTER HANDLE ON THE SYSTEM BY 00Z THU. THE ECMWF/UKMET/AVN HAVE BEEN FAIRLY CONSISTENT WITH THIS SYSTEM OVER THE PAST SEVERAL RUNS. HAVE DECIDED TO INCREASE POPS TO 90% FOR THURSDAY NIGHT ACROSS MUCH OF THE FORECAST AREA EXCEPT FOR THE NORTH WHERE 40-60% POPS WILL BE MAINTAINED. WILL ALSO MENTION LOCALLY HEAVY RAINS. TEMPERATURES WILL BE HELD DOWN THURSDAY DUE TO CLOUDS AND PRECIPITATION, ESPECIALLY IN THE WEST WHERE IT WILL BE SOCKED IN ALL DAY. LOWERED MAXES INTO THE 60S FAR WEST WITH WARMER 70S EAST. DAYS 3-7... THE ONLY REAL CHANGE MADE TO THE EXTENDED GRIDS TONIGHT WILL BE TO INCREASE POPS FRIDAY MORNING AND SMOOTH THE FIELDS FOR BETTER TRANSITION FROM THURSDAY NIGHT. THE GFS AND ECMWF MOVE OUT THE UPPER LOW FROM THE TX/OK PANHANDLES EASTWARD VERY SLOWLY. THE OPERATIONAL CANADIAN IS SOMEWHAT FASTER, BUT WITH SOME OF ITS ENSEMBLE MEMBERS KEEPING THE WAVE OVER THE PLAINS, AM MORE INCLINED TO GO WITH A GFS/ECMWF SOLUTION. THUS, BELIEVE THAT THERE IS A GOOD CHANCE THAT PRECIP WILL LINGER THROUGH FRIDAY MORNING, TAPERING OFF FROM WEST TO EAST DURING THE AFTERNOON AND INTO SATURDAY NIGHT. ALSO DECREASED FRIDAYS HIGHS DUE TO THE CLOUDS AND PRECIP. OTHERWISE, LEFT THE REST OF THE EXTENDED ALONE. FINCH/RITTERLING PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 82 56 72 56 / 00 00 40 90 GCK 82 55 70 55 / 00 00 50 90 EHA 83 58 66 55 / 00 00 50 90 LBL 83 58 70 56 / 00 00 50 90 HYS 80 49 74 55 / 00 00 20 50 P28 83 57 75 58 / 00 00 20 90 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE.
Hazardous weather outlook, May 13, 3:10 PM CDT, 12 hours 31 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE EAST OF A LINE FROM WAKEENEY THOUGH COLDWATER. THESE STORMS WILL HAVE A CHANCE OF BECOMING SEVERE AFTER 5 PM. THE ATMOSPHERE WILL BE CAPABLE OF GENERATING STORMS THAT COULD DUMP LARGE HAIL AND PRODUCE HIGH WINDS. ISOLATED TORNADOES WILL BE POSSIBLE BEFORE 700 PM WITH ONLY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR STORMS WILL BE LATE THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM FROM WAKEENEY TO COLDWATER AND POINTS EAST THROUGH THE EARLY EVENING. 18
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.